View Full Version : Hi...
06-20-2008, 09:58 PM
I am newly diagnosed April.... Oh what fun... Mother of 3.. 19,17, and a3 year old... I am a single mother.. I am scared, worried, and down right angry about it... For the last two weeks my chest has been hurting so bad. Along with the rest of my body. My doctor has prescribed methotrexate, but I haven't taken it.. It scares me to death. Any thoughts? I am soooooooooooo glad you are here.. Blessings to you all..
06-21-2008, 04:42 AM
I am glad that you came to the forum. I am a very long time survivor of Lupus. I have had it most of my life, but did not get diagnosed until I was 36 years old. I will be 50 years old in December. My doctor believes that I have had it since the age of 5 years old. I know that you are scared, angry, upset about having this illness. Believe me I have been there big time. You definitely need to take your medications though. I am serious. The doctor knows what he is doing when he perscribes the medications for you. Yes there are side affects to the medications, but the good far outweighs the bad. Are you on Plaquenil? I know that it will take time for you to get the full benefit of the medications, but you will. Please, please, please do take your medications. There will be other folks that will post and you will see how wonderful everyone is here. It helps a lot. God bless and please keep posting.
06-21-2008, 07:52 AM
I have to reiterate what Kathy said. It is very important that you take your medication. Apparently, your lupus is quite active and your pain is due to the arthritic affects of Lupus and the inflammation caused by Lupus. I'm going to give you some information about Lupus itself, its medications and Methotrexate. Perhaps if you have a better understanding of the disease and why certain treatments are needed, you may be more willing to take your medication in order to manage your disease.
Methotrexate (Rheumatrex) is one of the most effective and commonly used medicines to treat various forms of arthritis and other rheumatic conditions in Lupus. It is known as a disease-modifying antirheumatic drug (DMARD) because it not only decreases the pain and swelling of arthritis but also can reduce damage to joints and the risks of long-term disability.
Lupus erythematosus-whether systemic,involving any part of the body (SLE), or discoid (cutaneous), involving only the skin (DLE)-is a chronic inflammatory disease that can affect various parts of the body, especially the skin, joints, blood,and kidneys. The body's immune system normally makes proteins called "antibodies" to protect the body against foreign materials, or "antigens," such as viruses and bacteria. In an autoimmune disorder such as lupus, the immune system loses the ability to tell the difference between its own cells and tissues and the unwelcome antigens. The immune system then makes antibodies directed against "self." These "autoantibodies" react with the self antigens to form "immune complexes," which build up in tissues and can cause inflammation, injury to tissues, and pain. The course of lupus appears to depend heavily upon the activity of autoimmune "lymphocytes," including B cells that produce autoantibodies, and T Cells which regulate the B cells in the development of the immune response.
Current treatment therapies for lupus try to suppress the entire immune system and to reduce inflammation.
Methotrexate interferes with several enzymes involved in the immune system. By blocking an enzyme in the body called dihydrofolate reductase, methotrexate hinders the production of a form of folic acid important for actively growing cells such as those comprising the skin, blood, gastrointestinal tissues and immune system. However, it is not entirely clear how methotrexate decreases the severity of arthritis .
Although survival rates have improved, over one half of patients with systemic lupus erythematosus have permanent damage in one or more organ systems. Treatment for lupus depends on your signs and symptoms. Determining whether your signs and symptoms should be treated and what medications to use, requires a careful discussion of the benefits and risks with your doctor. As your signs and symptoms flare and subside, you and your doctor may find that you'll need to change medications or dosages.
Three types of drugs are commonly used to treat lupus when your signs and symptoms are mild or moderate. More aggressive lupus may require more aggressive drugs. In general, when first diagnosed with lupus, your doctor may discuss these medications:
* Nonsteroidal anti-inflammatory drugs. Aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs) such as naproxen sodium (Aleve) and ibuprofen (Advil, Motrin, others) may be used to treat a variety of signs and symptoms associated with lupus. NSAIDs are available over-the-counter, or stronger versions can be prescribed by your doctor. Check with your doctor before taking over-the-counter NSAIDs because some have been associated with serious side effects in people with lupus. Side effects of NSAIDs include stomach bleeding and an increased risk of heart problems.
* Antimalarial drugs (such as Plaquenil). Although there's no known relationship between lupus and malaria, these medications have proved useful in treating signs and symptoms of lupus. Antimalarials may also prevent flares of the disease. Hydroxychloroquine (Plaquenil) is the most commonly prescribed antimalarial. Side effects of antimalarial drugs include vision problems and muscle weakness.
* Corticosteroids (such as Prednisone). These drugs counter the inflammation of lupus, but can have serious long-term side effects, including weight gain, easy bruising, thinning bones (osteoporosis), high blood pressure, diabetes and increased risk of infection. The risk of side effects increases with higher doses and longer term therapy. To help reduce these risks, your doctor will try to find the lowest dose that controls your symptoms and prescribe corticosteroids for the shortest possible time. Taking the drug every other day can also help reduce side effects. Corticosteroids are sometimes combined with another medication to help reduce the dose, and therefore the toxicity, of both drugs. Taking calcium and vitamin D supplements while using corticosteroids can reduce the risk of osteoporosis.
* Immunosuppressive drugs. Drugs that suppress the immune system may be helpful in serious cases of lupus, but can cause serious side effects. The most commonly used immunosuppressive drugs include cyclophosphamide (Cytoxan) and azathioprine (Imuran). The drug mycophenolate mofetil (CellCept), another immunosuppressant, can be used to treat lupus-related kidney problems. All three of these drugs can be taken orally, and cyclophosphamide can also be given intravenously. Side effects include an increased risk of infection, liver damage, infertility and an increased risk of cancer.
I hope that this has been helpful to you and encouraged you to take your treatment seriously. Please let us know if you need any further information.
Peace and Blessings
06-23-2008, 08:38 AM
I am new here as well and newly diagnosed with a CTD (not sure if it is Lupus yet, but that is what RH is leaning twds) and have found much information and help from this site. A great place for questions, to vent and just to get good old fashion support - welcome!
06-24-2008, 01:32 PM
Take your meds....the doc's will watch you. You can watch for the bad side effects and alert your doc right away. But you may not get any of the side effects and feel much much better...so take your meds. :)
We understand all to well how scarey this stuff is. Lupus is bad enough ... then you have the medications and the doctor's attitudes to deal with.
You've just started on the path to understanding what you need to do. There's a lot to take in (including your meds ha ha)
I'm a kicker and a screamer ... didn't want to take my plaquenil...was sooo sure it wasn't doing anything for me...then two days before my appointment to "tell" the doc what she could do with the blessed plaquenil...some of a mitch...it started to work.
Hugsss hope you start feeling better really soon...and welcome.
06-24-2008, 01:51 PM
I am going for a chest x-ray tomorrow. Still can't breathe. But for all of you kicking my butt about taking my meds.. I will.. Thank You for caring.. All of you.. The support here is awesome.. Smiles and Blessings to all my new friends... Bridgette
06-24-2008, 01:58 PM
I am glad that you are taking your medications. I was very worried. I am glad that you are going to get a chest x-ray tomorrow and I hope you can get some answers as to your breathing problems. Keep us all up on what happens with your chest x-ray ok.